Florida, 2023Wildfire in Florida, May 1 to 16, 2023
May 1 to 16, 2023 · NWS MFL · 1 event in 1 county or zone
The Sandy Wildfire burned nearly 20,000 acres in Big Cypress National Preserve from early to mid-May. With high relative humidity and suppression efforts, containment was completed by mid-May.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Sandy Wildfire burned nearly 20,000 acres in Big Cypress National Preserve from early to mid-May. With high relative humidity and suppression efforts, containment was completed by mid-May.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at May 1, 2:17 PM EST, 1 hour 13 minutes earlier.
Area forecast discussion, May 1, 2:17 PM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Miami FL
Issued by National Weather Service Austin/San Antonio TX
317 PM EDT Mon May 1 2023
...New SHORT TERM, LONG TERM, MARINE...
.SHORT TERM...
(Rest of today through Tuesday)
Issued at 316 PM EDT Mon May 1 2023
Dry and benign weather will persist through early week over the
southern Florida peninsula with the lack of any significant surface
features and the establishment of the Omega Block synoptic upper
level pattern across the CONUS (ridging over the central US while
troughing flanks the ridge along the Pacific West Coast and across
the Northeast). With a drier continental airmass across the area,
overnight lows will trend slightly below normal with the overnight
lows ranging from the upper 50s to near 60 degrees across inland
communities to the mid to upper 60s along the coast. Afternoons
remain warm with highs ranging from the mid 80s immediately along
the coast to the upper 80s and low 90s inland. The flow remains
generally light with speeds around or below 15 mph.
&&
.LONG TERM...
(Tuesday night through next Sunday)
Issued at 316 PM EDT Mon May 1 2023
The Omega Block settled atop the CONUS will slowly progress east
into and through the long term period. This will result in the
continued lack of any significant synoptic features across the
state. Subsidence, insolation, and generally light surface winds
will continue to keep the rain chances very low throughout the
remainder of the work week, in the sub-10% PoP range. Afternoon
highs in the mid to upper 80s will remain common along the coast
while inland locations top out in the low to mid 90s each day.
Coastal locations will wake up to around 70 degrees each morning
while locations farther inland bottom out in the upper 50s and
low to mid 60s.
A slight uptick in the east-southeasterly flow later Friday into
this upcoming weekend will allow for some moisture return to the
region. This will yield to slightly warmer overnights with higher
dew points and some returning slight chances for rain.
&&
.AVIATION...
(18Z TAFS)
Issued at 109 PM EDT Mon May 1 2023
VFR flight conditions will continue to prevail through the TAF
period. Initially NW winds 5-10kts for a few hours will shift to
the SE at the east coast terminals this afternoon and then briefly
veer more SWrly this evening before becoming light and variable
overnight. Winds then shift W into Tuesday morning and eventually
more S-SE at KFLL and KMIA through Tuesday afternoon. Winds remain
generally W-NW at KAPF.
&&
.MARINE...
Issued at 316 PM EDT Mon May 1 2023
Marine conditions will remain generally benign into and through
midweek with calmer seas and lighter winds given the lack of any
nearby synoptic features. While the wind speeds may occasionally
peak to around exercise caution levels at times, no Small Craft
Advisories are expected through midweek.
&&
.BEACHES...
Issued at 313 AM EDT Mon May 1 2023
The high risk for the Gulf coast beaches will linger through this
morning before decreasing later this afternoon into Tuesday. An
elevated risk of rip currents along the Palm Beach county beaches
and potentially Broward county could linger into the early part of
next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Miami 68 89 68 90 / 0 0 0 0
West Kendall 65 91 66 92 / 0 0 0 0
Opa-Locka 67 90 67 91 / 0 0 0 0
Homestead 65 88 66 89 / 0 0 0 0
Fort Lauderdale 68 88 67 88 / 0 0 0 0
N Ft Lauderdale 68 89 67 88 / 0 0 0 0
Pembroke Pines 67 91 67 91 / 0 0 0 0
West Palm Beach 65 89 66 88 / 0 0 0 0
Boca Raton 66 90 66 89 / 0 0 0 0
Naples 70 85 70 86 / 0 0 0 0
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 8 PM EDT this evening for FLZ069.
AM...None.
GM...None.
&&
SHORT TERM...99
LONG TERM....99
AVIATION...99
Hazardous weather outlook, May 1, 2:57 PM EST, 33 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
357 PM EDT Mon May 1 2023
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
022000-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
357 PM EDT Mon May 1 2023
...High Risk of Rip Currents For Gulf Coast Beaches Today...
This Hazardous Weather Outlook is for Atlantic, Biscayne Bay, South
Florida, Gulf of Mexico and Lake Okeechobee.
.DAY ONE...This afternoon and tonight.
Rip currents: A high risk of rip currents is in effect for all
beaches of Collier county through this evening, while a moderate
risk continues over the east coast beaches.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No significant hazards are expected for the rest of the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Wildfire, Inland Collier County
- When
- May 1, 3:30 PM EST to May 16, 9:00 PM EST
- Where
- Inland Collier County forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 26.099, -81.381 (the zone’s center; the record gives no point)
The Sandy Wildfire was first reported on May 1st approximately five miles north of US-41 near Mile Marker 56 in Collier County. By May 14th, the wildfire burned 19,814 acres of Big Cypress National Preserve and was 45% contained. The official date of full containment was May 16th. The wildfire forced closures of US-41 and several recreational trails due to smoke. There were no reported damages to personal properties, injuries, or fatalities.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Illinois, May 1, 20238 deaths · 37 injured · 1 event
- Flooding in California, May 1 to 30, 20232 deaths · 3 events
- Flash Flooding and Flooding in Maine, May 1 to 6, 2023$6.7 million · 65 events
- Flood in Utah, May 1 to 2, 20231 death · 1 event
- Drought in Iowa, May 1 to 31, 2023$3.8 million · 10 events
- Winter Storm and Winter Weather in Michigan, May 1 to 2, 2023$2.1 million · 11 events
- Drought in Kansas, May 1 to 31, 2023$2.6 million · 3 events
- Debris Flows and Flood in Colorado, May 1 to 3, 2023$2.1 million · 4 events
- Flooding in South Dakota, May 1 to 31, 2023$1.0 million · 9 events
- Dust Storm in Illinois, May 1, 2023$100,000 · 1 event
- Flooding in Arizona, May 1 to 31, 2023$50,000 · 2 events
- Drought in Oklahoma, May 1 to 15, 202327 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098465.